Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Generalizing a theorem of P. Hall on finite-by-nilpotent groups


Authors: Gustavo A. Fernández-Alcober and Marta Morigi
Journal: Proc. Amer. Math. Soc. 137 (2009), 425-429
MSC (2000): Primary 20F14
Published electronically: September 15, 2008
MathSciNet review: 2448560
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \gamma_i(G)$ and $ Z_i(G)$ denote the $ i$-th terms of the lower and upper central series of a group $ G$, respectively. In 1956 P. Hall showed that if $ \gamma_{i+1}(G)$ is finite, then the index $ \vert G:Z_{2i}(G)\vert$ is finite. We prove that the same result holds under the weaker hypothesis that $ \vert\gamma_{i+1}(G):\gamma_{i+1}(G)\cap Z_i(G)\vert$ is finite.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20F14

Retrieve articles in all journals with MSC (2000): 20F14


Additional Information

Gustavo A. Fernández-Alcober
Affiliation: Matematika Saila, Euskal Herriko Unibertsitatea, 48080 Bilbao, Spain
Email: gustavo.fernandez@ehu.es

Marta Morigi
Affiliation: Dipartimento di Matematica, Università di Bologna, Piazza di Porta San Donato 5, 40127 Bologna, Italy
Email: mmorigi@dm.unibo.it

DOI: http://dx.doi.org/10.1090/S0002-9939-08-09688-3
PII: S 0002-9939(08)09688-3
Keywords: Upper and lower central series; Finite-by-nilpotent groups
Received by editor(s): November 7, 2007
Published electronically: September 15, 2008
Additional Notes: The first author is supported by the Spanish Ministry of Science and Education, grant MTM2004-04665, partly with FEDER funds, and by the Basque Government, grant IT-252-07.
The second author is partially supported by MIUR (Project “Teoria dei Gruppi e applicazioni”) and thanks the University of the Basque Country for its hospitality.
Communicated by: Jonathan I. Hall
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.